Catastrophic antiphospholipid antibody syndrome following initiation of hemodialysis

Hideki Yotsueda, Kazuhiko Tsuruya, Masanori Tokumoto, Hideki Hirakata, Mitsuo Iida

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)

Abstract

Antiphospholipid syndrome (APS) is associated with arterial and venous thrombosis, pregnancy morbidity, and thrombocytopenia. Some APS patients develop rapid and disseminated microthrombosis and are known as having catastrophic APS or CAPS. We document here a case of CAPS in a patient who presented with various clinical symptoms and serious abnormalities of blood coagulation following initiation of hemodialysis after bilateral nephrectomy due to renal cancer. The patient developed multiple organ symptoms, including melena, visual disturbances, skin eruptions, lymph node swelling, urinary tract bleeding, backache, arteriovenous fistula occlusion, and chest pain. Based on the clinical course and serological and histological examinations, a diagnosis of CAPS was established. The patient recovered by following intensive anticoagulation and steroid therapy. Although CAPS is rare, once symptoms develop the condition deteriorates rapidly. Because of the associated high mortality, early diagnosis and prompt treatment are necessary.

Original languageEnglish
Pages (from-to)335-339
Number of pages5
JournalClinical and Experimental Nephrology
Volume9
Issue number4
DOIs
Publication statusPublished - Dec 1 2005

All Science Journal Classification (ASJC) codes

  • Physiology
  • Nephrology
  • Physiology (medical)

Fingerprint Dive into the research topics of 'Catastrophic antiphospholipid antibody syndrome following initiation of hemodialysis'. Together they form a unique fingerprint.

Cite this